What is Lamictal (Lamotrigine) and How Does it Help Manage Bipolar Disorder?

LamictalAs you may already know, Lamictal changed and saves my life.  It’s the only drug I’ve been able to take since I was diagnosed in 1995. I am always singing the praises about the drug.

It comes with side effects for sure-   the main one being a rash that can be serious. But it’s very, very rare.  Many health care professionals are wary of Lamictal because of the rash, but I always remind people that a potential side effect is just that. If monitored correctly, the potential is small. Also, the rash is normally benign. Make sure your prescriber knows all of the history before saying no to prescribing Lamictal or Lamotrigine. A rash doesn’t mean you can’t take the drug. It often means you just need to start with a lower dose and increase is slowly.

What is Lamotrigine?

The generic form of Lamicatal is called Lamotrigine.  Lamictal is the brand name and is still prescribed. If you search under the word ‘generic’ you can read  my stories of woe regarding the generic form.  It didn’t work for me at all and I went back to brand name Lamictal. If Lamotrigine works for you, that is fantastic as it’s very cheap. If you try it first and it doesn’t work, defintely ask about the brand name Lamictal. Insurance companies will usually allow the brand change if your prescriber explains why.

For most, the generic is just fine. My mother takes Lamotrigine with very few side effects and great results.

In my experiences with my clients as well as my own experience with myself and family members, Lamictal has many, many more benefits than being a mood stabilizer for bipolar depression. I have seen the following benefits for many years:

Benefits of Lamictal

1. It works extrememly well for irritation and mild aggression.  It’s especially effective for negativity.

2. Rapid cycling. Though this is not talked about as much, Lamictal reduces my rapid cycling by at least 50%.

3. Hypomania- the milder mania from Bipolar two.  Lamictal is not an anti mania drug- this is why people with bipolar one almost always take Lithium, Tegretol, Depakote and or an antipsychotic such as Seroquel, Ability, Risperdol or Zyprexa to manage the mania along with the Lamical for depression.  I have bipolar II and belive me, Lamictal helps my hypomania!

4.  Mild psychosis.  Lamictal keeps me more in touch with reality! It doesn’t have strong anti psychotic benefits, but it defintely helps my paranoia.

I’ve seen it change the lives of so many people! I suggest that anyone who is having trouble with bipolar disorder symptoms at least try Lamictal. As mentioned before, it can be started at a super low dose in order to minimize side effects and then kept at an effective dose for a very long time.  It’s considered the least side effect heavy of any bipolar disorder medication.

I have been on Lamictal since 2005. I defintely have side effects off and on from a stiff neck to itching and twitching! When my dose gets too low- I twitch ‘like a maniac!’ as my friend Pam once said. She really found me amusing! It has also stopped working for me before and my dose had to be significantly increased.  The average dose is 250 mg.  My mom takes 125 mg and I take 700 mg!  Making sure it’s dosed correctly is essential as the range of doses is so high.

I just got this comment from Lin:

Hi, my daughter has taken Lamictal for siezures for many years with no side effects. We had just increased her dose and she started developing tics and high anxiety . Her Neurologist said they are both side effects.Hope this helps.

All drugs have side effects, even aspirin. But I always, always look at the payoff of the drug. If it helps more than it has side effects, I am up for it.

If you are having a hard time or if someone you love is having a hard time, it’s always a good idea to talk to a prescriber about Lamictal.

It can change a life!

Julie

86 comments to What is Lamictal (Lamotrigine) and How Does it Help Manage Bipolar Disorder?

  • Ann

    I’m an inpatient psych nurse and have been on high doses of Lexapro and Wellbutrin along with some Risperdal for several years to treat my Bipolar II. Finally switched psychiatrists and found someone who warned against high doses of antidepressants because they can make the mood swings worse. Am currently on Lamictal 50mg and tapering up to 100mg to start. Here’s hoping I can wean off the Lexapro 40mg after many years of being on it. I’ve heard that’s hard to do because the receptor sites are decreased on the brain’s neurons after years of use. Just an FYI, Julie, I’ve been giving out your book Get It Done When You’re Depressed to my patients for some time now. Great to find your website.

    • It’s great news you are getting off the anti depressants- though some people can take them with a strong mood stabilizer, they cause way too many problems for most people with bipolar. Lamictal is the drug of choice for us. I am interested to know how you feel once the switch is made. You are correct about getting off Lexipro- do it as slowly as possible. Good luck! Julie

  • Kim

    I was very excited about getting on Lamictal – when I got up to 50 mgs the mania and anger hit me hard. It happens to some people (as all drugs have side effects that vary person to person). I doubt it happens to many Lamictal users, but I did find some patients online who had the same thing – rage, out of control emotions. I hope Lamictal works for you! I know many people who love it. Bummed I can’t take it.

  • Cristina Martinez

    Hi Julie ,

    Please advise if it is best to take Lamictal on an empty stomach first thing in the morning or do you need to take it after meals. What is your advise on this .

    • I can’t give medical advice, but in my personal experience everyone is different. Figuring out when it works with your body is what matters. This is how I handle all meds. I keep a list of when I take something and how I react. Then I modify. You can do the same. Julie

  • Tammy

    I was taking 800 mg a day of lomictal. I dropped to 600 for six. On ths and two weeks ago, I dropped to 400. The dose is still way above “normal”. I just don’t think I need these meds. I totally get and appreciate mental illness. I have been on meds for 28 years. I am a high functioning professional — 12 months ago my life took a huge turn — for the better. I retired and several other external circumstances changed. I want to quit all meds and try it on my own — again, I am not anti meds in any way, nor am I feeling above them. I just wonder if meds have always been the first answer for me and adjusting, increasing and changing them for 28 years has gotten me where I am. Am I way off for feeling this way? Any constructive input would be greatly appreciated. The side effects of tapering down have not been pleasant, but have not been unbearable. I would like to just take the leap and cold turkey the last 400 mg — again input appreciated

  • I have struggled with bipolar for years too. I have had great success with a supplement called 5-htp. I take two dissolving tablets per day. One in the morning after brushing my teeth and one just before bed. It helps me produce the feel good chemicals in my brain naturally. I also take a vitamin D supplement because I don’t get much sun, and that helps with my mood. The two things I just mentioned have been so effective that no antidepressant is needed. I increased my exercise and I stay away from negative people. Next I take two lamictal tablets twice per day at 25mg each for a total of 50mg per day. This does help with feeling paranoid or nervous. I hope this helps. At times I add a multivitamin and fish oil pills.
    Oh and avoid fluoride in tap water by drinking only spring water. That made a huge difference as well. Good luck!

Leave a Reply

  

  

  

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>